Medication-induced angioedema is a bradykinin-mediated process that results from increased production or decreased degradation of bradykinin. These reactions are documented for several cardiac medications including blockers of the renin-angiotensin-aldosterone system (RAAS). Other cardiovascular and diabetes medications further increase the risk of medication-induced angioedema, particularly with concomitant use of RAAS inhibitors. Dipeptidyl peptidase IV inhibitors are a class of oral diabetic agents that affect bradykinin and substance P degradation and therefore can lead to angioedema. Neprilysin inhibitors are a separate class of cardiac medications, which includes sacubitril, and can lead to drug-induced angioedema especially when used in combination with RAAS inhibitors. This article discusses the proposed mechanisms by which these medications cause angioedema and how medication-induced angioedema differs from mast cell-mediated angioedema. It also details how to recognize medication-induced angioedema and the treatment options available.
Keywords: ACE inhibitors; ARBs (angiotensin receptor blockers); Angioedema; Bradykinin; Dipeptidyl peptidase IV inhibitors; Icatibant; Neprilysin inhibitors.
Copyright © 2017 American Academy of Allergy, Asthma & Immunology. Published by Elsevier Inc. All rights reserved.